Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Milwaukee, WI

March 30, 2005Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 30, 2005, 1:08 PM CST for Dane County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 1:08 PM CST (19:08 UTC)
Expired
Mar 30, 2005, 2:00 PM CST
In force
52 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 92 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 11:05 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 301908
SVRMKX
WIC025-302000-
/O.NEW.KMKX.SV.W.0018.050330T1908Z-050330T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
108 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 200 PM CST

* AT 104 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF MOUNT
  HOREB...OR ABOUT 13 MILES EAST OF MINERAL POINT...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT HOREB AROUND 125 PM CST...
  BLACK EARTH AND MAZOMANIE AROUND 135 PM CST...
  CROSS PLAINS AROUND 140 PM CST...
  MIDDLETON AND SHOREWOOD HILLS AROUND 145 PM CST...  

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4328 8971 4328 8911 4287 8979 4286 8983
      4318 8984

$$

REM
1 follow-up statement
000 
WWUS53 KMKX 301912
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
111 PM CST WED MAR 30 2005

WIC025-302000-
/O.CON.KMKX.SV.W.0018.000000T0000Z-050330T2000Z/
DANE-
111 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM CST FOR 
DANE COUNTY...

AT 108 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST
OF MOUNT HOREB...OR ABOUT 12 MILES SOUTHEAST OF DODGEVILLE...MOVING
NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT HOREB BY 130 PM CST
  PINE BLUFF BY 135 PM CST
  CROSS PLAINS BY 140 PM CST
  MIDDLETON BY 145 PM CST
  WAUNAKEE AND DANE BY 155 PM CST
  WINDSOR...DEFOREST AND MORRISONVILLE BY 200 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4328 8971 4328 8911 4287 8979 4286 8983
      4318 8984

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:00 AM CST, 11 hours 8 minutes earlier.

Area forecast discussion, Mar 30, 2:00 AM CST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 AM CST WED MAR 30 2005

.DISCUSSION...FCST FOCUS ON SEVERE WEATHER POTENTIAL AS VERY STRONG
MID LEVEL S/W ARRIVES LATER THIS AFTERNOON.

STRONG SFC LOW PRES OVER KS PROGD TO MOVE NE INTO WCNTRL WI BY EARLY
EVENING.  MID LEVEL S/W SHOWING UP IMPRESSIVELY WELL ON WV IMAGERY
OVER SW KS WITH DRY SLOT WRAPPING AROUND THE ERN PERIPHERY ATTM.
S/W PROGD TO MOVE NE AS WELL...BUT BEGINS TO WEAKEN AS IT ENTERS THE
GRT LKS REGION. INITIAL INTENSITY HELPED ALONG BY STRONG UPR JET
COUPLING...BUT THIS FACTOR DISSIPATES DURING THE DAY AS THE TWO
JET SEGMENTS SPLIT QUICKLY FROM EACH OTHER.  OVERALL MID AND UPR
LEVEL DIVERGENCE TO REMAIN STRONG AS S/W BECOMES NEGATIVELY TILTED
DURING THE DAY. BY 00Z THU...H7-H5 OMEGA BLOSSOMS ACROSS THE FCST
AREA.

BACKING UP A BIT...THE CIRRUS SHIELD OVER THE REGION THIS MORNING
SHOULD BEGIN TO CLEAR THE FCST AREA THIS MORNING AS THE DRY SLOT
ARRIVES. TEMPS EXPECTED TO ROCKET INTO THE LOWER 70S MOST AREAS AS
TEMPS OVERNIGHT HAVE HELD UP NICELY. SHOULD HAVE NO PROBLEM WITH
WARM HIGHS TODAY GIVEN EVEN A LITTLE SUNSHINE.  DWPNTS BEGINNING TO
CLIMB UPSTREAM AND PROGS SHOWING NARROW CHANNEL OF MID 50 DWPNTS
GETTING UP HERE IN SRLY FLOW AHEAD OF THE SFC LOW. GIVEN THE
INCREASED SFC TEMPS AND WARMER DWPNTS...CAPES OF 1500J/KG EXPECTED.
H5 TEMPS PROGD TO DROP TO -20C BY 00Z. 0 AND -20C LEVELS RELATIVELY
LOW WHICH SUPPORTS GREATER HAIL THREAT. SFC WINDS LOOK LIKE THEY WILL
BACK WITH THE ARRIVAL OF THE SFC LOW TO OUR WEST RESULTING IN GOOD
SHEAR VALUES. WILL NEED TO KEEP A CLOSE EYE ON THE LAKE BREEZE
BOUNDARY FOR POSSIBLE TORNADO SPIN-UPS. EHI NUMBERS IN THAT AREA
CLIMB TO ABOUT 2. STRONG LOCALIZED LLV SHEAR AND HELICITY COULD BE
PROBLEMATIC AS STORMS INTERACT WITH BOUNDARY. SPC HAS BROUGHT A
MODERATE RISK OF SVR INTO THE SRN PORTION OF THE CWA WITH SLGT RISK
ELSEWHERE. CAN/T ARGUE WITH THAT. COULD HAVE IT ALL THIS AFTERNOON...
LARGE HAIL...STRONG WINDS...POSSIBLE TORNADO. WILL CARRRY SEVERE
WORDING IN THE FCST THROUGH 03Z THU...OR EARLY EVENING.

CDFNT DOESN/T SWEEP THROUGH UNTIL THURSDAY MORNING. TYPICAL WRAP
AROUND STUFF FOR THUR WITH H8 TEMPS DROPPING TO ABOUT -2 TO -4C.
SHOULD BE CLOUDY AND RATHER RAW ON THURSDAY. CLEARING ARRIVES BY
FRIDAY AS RIDGE LEANS IN. RIGHT NOW WEEKEND LOOKING GRADUALLY
WARMER WITH MIX OF CLOUDS AND SUN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE

DAVIS
Hazardous weather outlook, Mar 30, 12:00 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1200 PM CST WED MAR 30 2005

WIZ046-047-051-052-056>060-062>072-311100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1200 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE MAIN
THREATS WILL BE STRONG DAMAGING WINDS IN EXCESS OF 65 MPH...LARGE
HAIL UP TO 2 INCHES IN DIAMETER AND ISOLATED TORNADOES.

AREAS ALONG AND WEST OF INTERSTATE 90 ARE EXPECTED TO SEE THE MOST
INTENSE STORMS BEFORE 400 PM CST. THE SEVERE THUNDERSTORMS WILL THEN
SPREAD EAST OF INTERSTATE 90 BETWEEN 300 AND 400 PM CST...AND MAY
PERSIST ACROSS SOUTHEAST WISCONSIN AND LAKE MICHIGAN WATERS THROUGH
900 PM CST.

WARM AND MOIST UNSTABLE AIR COMBINED WITH STRONG WINDS AT UPPER
LEVELS...AND A POTENT SURFACE LOW MOVING FROM IOWA INTO WESTERN
WISCONSIN...WILL PRODUCE SEVERE WEATHER THIS AFTERNOON AND EVENING
ACROSS SOUTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

EISE

In the hours before

Special weather statement, Mar 30, 11:38 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1138 AM CST WED MAR 30 2005

WIZ046-047-051-052-056>060-062>072-301830-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1138 AM CST WED MAR 30 2005

...TORNADO WATCH IN EFFECT FOR MOST OF SOUTH CENTRAL WISCONSIN UNTIL
4 PM CST...

LOOK FOR SCATTERED THUNDERSTORMS TO MOVE INTO LAFAYETTE AND IOWA
COUNTIES BY EARLY AFTERNOON. ONE CLUSTER OF THUNDERSTORMS WILL AFFECT
A LEAD MINE...TO DARLINGTON LINE BY 1 PM. IT WILL EVENTUALLY REACH A
BELMONT...TO MINERAL POINT LINE BY 130 PM. THESE THUNDERSTORMS MAY
PRODUCE BRIEF WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND
ISOLATED LIGHTNING STRIKES.

MORE THUNDERSTORMS WILL DEVELOP AND AFFECT SOUTH CENTRAL WISCONSIN
LATER THIS AFTERNOON...SOME OF WHICH MAY BECOME SEVERE.

WOOD
Local storm report, Mar 30, 12:34 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1234 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             5 W DARLINGTON          42.68N 90.22W
03/30/2005  0.50 INCH        LAFAYETTE          WI   LAW ENFORCEMENT

            EVENT OCCURRED AT INTERSECTION OF HWYS 81 AND CO. RD. U.
            5 MILES WEST OF DARLINGTON.

&&

DHANSING
Local storm report, Mar 30, 12:38 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1238 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             5 W DARLINGTON          42.68N 90.22W
03/30/2005  0.75 INCH        LAFAYETTE          WI   LAW ENFORCEMENT

            EVENT OCCURRED AT INTERSECTION OF HWY. 81 AND CO. HWY 0
            5.5 MILES WEST OF DARLINGTON

&&

BHAHN
Local storm report, Mar 30, 12:58 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1258 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             3 SE MINERAL POINT      42.83N 90.14W
03/30/2005  0.25 INCH        IOWA               WI   LAW ENFORCEMENT

            DIME TO QUARTER SIZE HAIL AT INTERSECTION OF HWY. 23 AND
            CO. RD. S ABOUT 3 MILES SOUTHEAST OF MINERAL POINT. HAIL
            STARTED AT 1245 PM AND LASTED UNTIL 1255 PM.

&&

BHAHN
Local storm report, Mar 30, 12:58 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO HAIL SIZE
NATIONAL WEATHER SERVICE
1258 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             3 SE MINERAL POINT      42.83N 90.14W
03/30/2005  1.00 INCH        IOWA               WI   LAW ENFORCEMENT

            DIME TO QUARTER SIZE HAIL AT INTERSECTION OF HWY. 23 AND
            CO. RD. S ABOUT 3 MILES SOUTHEAST OF MINERAL POINT. HAIL
            STARTED AT 1245 PM AND LASTED UNTIL 1255 PM.

&&

BHAHN
Local storm report, Mar 30, 1:04 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
104 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             DARLINGTON              42.68N 90.12W
03/30/2005  0.88 INCH        LAFAYETTE          WI   PUBLIC

            NICKEL AND DIME SIZE HAIL COVERING THE GROUND.

&&

BHAHN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:11 PM CSTSevere Thunderstorm WarningMKXLafayette49 min
Mar 30, 12:54 PM CSTSevere Thunderstorm WarningMKXIowa, Lafayette51 min
Mar 30, 1:53 PM CSTSevere Thunderstorm WarningMKXColumbia, Dane52 min
Mar 30, 1:58 PM CSTTornado WarningMKXDane32 min
Mar 30, 2:20 PM CSTTornado WarningMKXColumbia, Dane40 min
Mar 30, 2:48 PM CSTSevere Thunderstorm WarningMKXDodge, Fond du Lac42 min
Mar 30, 2:50 PM CSTTornado WarningMKXColumbia, Dane25 min
Mar 30, 3:01 PM CSTTornado WarningMKXColumbia, Dodge44 min
Mar 30, 3:24 PM CSTSevere Thunderstorm WarningMKXFond du Lac51 min
Mar 30, 3:40 PM CSTSevere Thunderstorm WarningMKXDodge50 min
Mar 30, 3:47 PM CSTTornado WarningMKXDodge28 min
Mar 30, 4:14 PM CSTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge31 min
Mar 30, 4:31 PM CSTSevere Thunderstorm WarningMKXDodge, Fond du Lac44 min
Mar 30, 4:33 PM CSTSevere Thunderstorm WarningMKXJefferson27 min
Mar 30, 5:00 PM CSTTornado WarningMKXFond du Lac45 min
Mar 30, 5:41 PM CSTSevere Thunderstorm WarningMKXOzaukee, Sheboygan40 min
Mar 30, 5:55 PM CSTSevere Thunderstorm WarningMKXDane, Green, Rock37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.